If pregabalin was a movie character, it would be the smiling friend who turns out to be a smiling assassin.
When the drug, known by its brand name Lyrica, was subsidised on the Australian Pharmaceutical Benefits Scheme (PBS) as a treatment for nerve pain in 2013, it seemed like a winner. (It had first been introduced in Australia in 2004 as an anti-epileptic medication).
As a non-opioid there was a lot to like, especially in prisons where prescribing opioids is problematic.
Within five years, pregabalin was one of the most prescribed drugs in Australia, and, off the back of a concerted marketing campaign by its maker, Pfizer, (as detailed in The Age, 23 March 2019) was entrenched as one of the most expensive drugs on the PBS. In fact, according to the PBS, in 2017/18, there were more than 3.75 million PBS subsidised prescriptions for pregabalin at a cost to the Australian Government of more than $133 million (PBS report: Expenditure and Prescriptions Twelve Months to 30 June 2018).
Which leads to the twist in the second act, and the cracks start to appear in pregabalin’s too-good-to-be-true facade.
Penington Institute’s Dr Rose Crossin worked for Turning Point’s Population Health Team in 2018. She contributed to research published in the Medical Journal of Australia looking into all Victorian ambulance attendances related to alcohol, drug use and mental health.
As well as the usual drug suspects, another name kept turning up: pregabalin. In fact, pregabalin-related ambulance callouts increased tenfold between 2012 and 2017, from 0.28 cases per 100,000 population to 3.32 cases per 100,000.
Once we looked at the initial data, we realised this really needed to be studies much more carefully.
Dr Rose Crossin
“The data was there but because nobody had ever asked the question about pregabalin before, it hadn’t really been noticed,” Rose said. “Once we looked at the initial data, we realised this really needed to be studied much more carefully.”
Rose cross-referenced their findings with other research and discovered several international studies documenting misuse, the first raising concerns in 2010. According to The Age article, pregabalin has now been linked to more than 250 drug overdose deaths and six suicides in Australia.
“Pregabalin can potentially worsen people’s psychiatric symptoms,” Rose explained. “And when it comes to needle and syringe program clients, a cohort where people are already at a high risk, who might already have quite complex mental health histories, pregabalin becomes more worrying.”
Online drug forums report that pregabalin is misused by taking it in combination with other substances to increase their power and effects. These substances include benzodiazepines, alcohol, heroin, zopiclone, methadone, cannabis, LSD, mephedrone and amphetamines. Pregabalin can be misused in several ways. It can be taken orally, intravenously (pregabalin is water soluble), rectally (shafting) or crushed up and snorted. (Reference: www.drugs.ie/pregabalin. This site is managed by the Irish Government’s Health Service Executive National Social Inclusion Office).
“Pregabalin use increases the overdose risk, especially when combined with other depressive types of drugs like heroin,” said Nicole Hallahan from cohealth’s HealthWorks NSP, in Footscray.
Pregabalin itself can have adverse effects on the Central Nervous System (CNS) when used in combination with other CNS depressants. If more than one CNS depressant (e.g. alcohol even in small amounts, antidepressants, antihistamines, antipsychotics, barbiturates, hypnotics, opioid analgesics) is used in combination with pregabalin there is a risk of respiratory failure, coma or death.
Naloxone will not be effective in an overdose of pregabalin, however it will reverse the effects of opioids if opioids and pregabalin have been used together. NSP clients should be encouraged to always call for emergency help on 000 if someone overdoses.
Nicole became aware of pregabalin two or three years ago when local people who inject drugs started enthusing about it as an easy-to-obtain way of increasing intoxication when mixed with heroin or other depressive class drugs.
“It’s one of those drugs that has become word-of-mouth on the streets, as a way of increasing intoxication, especially since the reclassification of Xanax, which used to be the number one go-to when combining drugs,” she said.
A concern is that not much information exists about where people who use drugs are obtaining the medicine. Are they doctor shopping? Or being prescribed it by a GP for their own pain? Or buying it from the internet or on the street?
“In our study, of the people who had an ambulance attendance related to pregabalin misuse, we don’t know if it’s their own pregabalin or it’s diverted, off the black market or they are taking somebody else’s,” Rose said. “There’s no way of telling that in Australia at this point and it makes it hard to target interventions, if we don’t know where it’s coming from.”
Nicole said she is concerned that the drug is not listed on Safe Script (Victoria’s real time prescription monitoring system), meaning it could actually become an even bigger issue as people turn to it instead of drugs where Safe Script now monitors usage.
“It’s something we need to be aware of,” she said. “I do think we might see a further increase, with people who are doctor shopping or misusing other medications.”
Given the importance of letting people who use pregabalin know it is potentially addictive and could have serious side effects, Rose said she hopes most users are obtaining it from doctors, because those GPs could then help.
“Assuming the bulk of the pregabalin is coming from a person’s GP and they were prescribed it, our recommendation is that GPs should make really sure they are advising people about not mixing pregabalin with other sedatives, whether alcohol or opioids,” she said.
“I’m concerned that if pregabalin has been obtained through diversion, the people who are taking it have potentially missed any messaging that could have come from a GP about not mixing substances, about the potential to become dependent, and that if you notice your psychiatric symptoms are becoming worse when taking this drug, then you need to seek help.”
But what help exactly? The medication does not share the same chemistry within the brain as opioids, so requires a very different withdrawal strategy. In fact, Dr Nico Clark, Head of Addiction Medicine Services at the Royal Melbourne Hospital, said the medication was more in line with alcohol or benzodiazepines, so required similar strategies.
“With pregabalin, a slow, careful tapering off the drug is required or a range of assisting medication. If you suddenly stop, you might have a seizure or become delirious,” Nico said.
Nico suggested calling the National Alcohol and Other Drug Helpline on 1800 250 015 that diverts callers to their relevant state or territory advice line.
– Nick Place